[Paleopsych] NYT: Perils of Pain Relief Often Hide in Tiny Type
checker at panix.com
Fri May 6 21:41:52 UTC 2005
Personal Health: Perils of Pain Relief Often Hide in Tiny Type
New York Times, 5.5.3
By JANE E. BRODY
If ever there was a classic case of "no free lunch," popular pain
control medications are it. There's not one without a potentially
serious risk. Yet, far too many people use them carelessly, without
adequate attention to dosage and warnings about possible risks.
For over a century, aspirin was the pain drug of choice, until data
emerged on the rather large number of bleeding-related deaths this
time-honored medicine caused each year. In fact, many pharmaceutical
experts say that if aspirin had to go through the Food and Drug
Administration's approval process today, it would never make it to
Along came some dandy substitutes, now also sold over the counter
under brand names and as generics: ibuprofen (Advil, Motrin IB) and
naproxen (Aleve). Ibuprofen and naproxen, known as nonsteroidal
anti-inflammatory drugs, or Nsaids, can equal or outdo aspirin's
action against painful inflammation but at less risk of bleeding.
But they, too, can have serious side effects: they can irritate the
gastrointestinal tract and possibly cause ulcers. People who use
Nsaids chronically are often told to take an anti-acid drug to protect
This problem opened up a market for a new kind of drug called a cox-2
inhibitor, sold as Celebrex, Vioxx, Bextra and Mobic. These drugs are
as good or better than ibuprofen for pain, although as patented
prescription medications they greatly multiplied the cost of pain
The cox-2 inhibitors were considered safer because they reduced the
risks of bleeding and gastrointestinal damage. And as major
moneymakers, they were heavily promoted, especially to the millions
who need relief for chronic problems.
Alas, these, too, have come under serious fire as their use mushroomed
and evidence emerged linking them to heart attacks and strokes among
users already at risk for these problems. With many
multimillion-dollar lawsuits looming, Vioxx was the first to be
withdrawn from the market, recently followed by Bextra. Both drugs may
come back, accompanied by more stringent warnings. Or their cox-2
cousins, Celebrex and Mobic, may join the ranks as drugs gone by.
Problems also accompany other prescription painkillers, like the
opioids, to be discussed in greater detail in a future column.
This brings us to an entirely different drug, acetaminophen, long used
to counter fever and occasional aches and pains like tension
headaches. But now acetaminophen is being hailed as an excellent first
choice for the relief of chronic pain.
Can Tylenol Take Over?
Acetaminophen, often referred to by its most popular brand name,
Tylenol, has no anti-inflammatory action. Nor does it cause bleeding
or gastrointestinal distress. Many pain specialists say it should be
considered first for relief for the persistent pain of osteoarthritis
and prolonged pain of muscle or joint injuries.
All in all, acetaminophen is a safe drug for children and adults.
Despite the many millions of doses taken by Americans each year, few
reports of serious side effects emerge when acetaminophen is used in
the dosages recommended by manufacturers.
For example, in a study published a decade ago evaluating the
experience of 28,130 children who had taken acetaminophen, there was
no increased risk of gastrointestinal bleeding, kidney failure,
life-threatening allergic reactions or Reye's syndrome, a potential
fatal side effect of aspirin when given to children with viral
Acetaminophen is also considered safe for women who are pregnant or
breast-feeding, although they are wisely advised to check first with
their doctors. And acetaminophen is the pain reliever of choice for
those with serious allergies who may be at risk of severe allergic
reactions from aspirin and Nsaids.
Perhaps as a testament to its safety, acetaminophen is found, not only
on its own in a variety of dosages, but also in combination with other
medications, over the counter and prescription. If consumers are
unaware of its presence in different medications, or if they fail to
adhere to cautionary statements about dosages, it is possible to take
too much acetaminophen inadvertently.
As with any other medicine, with acetaminophen it is critically
important to keep in mind this irrefutable adage: The dose makes the
For example, no one questions the safety of following recommended
doses. If you can read the fine print on the label, it will tell you
that for adults and for children 12 and older, two 500-milligram
tablets or capsules can be taken every 4 to 6 hours, as long as no
more than 8 tablets (a total of 4,000 milligrams) are taken in a
24-hour period - unless a physician says otherwise.
Taking more than 4,000 milligrams a day of acetaminophen on a chronic
basis can damage the liver of an adult. The danger dose would be far
smaller for young children.
It is easier than you may think to take more than 4,000 milligrams a
day. With the higher-dose tablets (650 milligrams each) now sold to
treat arthritis, you can easily exceed the safety limit if you do not
follow the instructions to take 2 tablets every 8 hours, for a maximum
daily dose of 6 tablets in 24 hours, adding up to 3,900 milligrams a
Even if you follow these directions, you can exceed the recommended
daily dose if you also take another medication - say, an
over-the-counter cold or flu remedy - that contains acetaminophen.
The label on my Tylenol Arthritis Pain has a clearly stated warning:
"Do not use with any other product containing acetaminophen." But
until writing this column, I admit I never read that warning, and I'd
guess that more than 90 percent of other users haven't read it either.
Without a magnifying glass, many elderly people who are the most
likely users of an arthritis drug would have trouble reading the
labels on this and many other medicines like it.
A second warning on acetaminophen says: "If you drink three or more
alcoholic drinks every day, ask your doctor whether you should take
acetaminophen or other pain relievers/fever reducers. Acetaminophen
may cause liver damage."
A Liver Under Siege
So, if your liver is already under attack from alcohol, acetaminophen
can be that last straw, resulting in liver failure.
This year, the journal Emergency Medicine warned physicians about the
hazards of overdoses of acetaminophen. Dr. Shirley Kung and Dr. Kennon
Heard wrote that acetaminophen poisoning could often be much worse
than it seemed at first.
Nausea and vomiting can progress to complete liver failure in as
little as 24 hours unless the problem is promptly recognized and the
proper antidote given within 24 hours of a toxic dose. To fully
prevent liver injury, the antidote should be given within eight hours.
Each year, more than 100,000 calls related to acetaminophen are made
to poison control centers in the United States, and about 150
acetaminophen-related deaths are reported. Some cases result from
deliberate overdoses by people trying to commit suicide. But many
others are accidental, like the one described in the journal: an
18-month-old child with a fever and cough for three days who had been
given acetaminophen every two to four hours.
Other cases result when people whose livers are damaged by other
disease take acetaminophen for respiratory infections or pain.
More information about the paleopsych